Michigan, 2012High Wind in Michigan, April 16, 2012
April 16, 2012 · NWS DTX · 7 events in 7 counties and zones
A strong cold front moving through during the peak heating of the day produced wind gusts estimated near 60 mph south of I-69, leading to extensive power outages due to downed trees and power lines.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving through during the peak heating of the day produced wind gusts estimated near 60 mph south of I-69, leading to extensive power outages due to downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 16, 5:50 AM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 16, 5:50 AM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
650 AM EDT MON APR 16 2012
.AVIATION...
//DISCUSSION...
DEEP MOISTURE WITHIN SOUTHWEST FLOW WILL REMAIN POSITIONED ACROSS
SOUTHEAST MICHIGAN EARLY IN THE FORECAST PERIOD WITH SCATTERED
SHOWERS AND AN EMBEDDED THUNDERSTORM OR TWO. THIS ACTIVITY WILL
GRADUALLY SHIFT EAST OF THE AREA BY MID MORNING. LOW LEVEL JET WILL
MAINTAIN LLWS EARLY IN THE FORECAST BEFORE THE BOUNDARY LAYER BEGINS
TO MIX OUT. STRONG AND GUSTY SOUTHWEST WINDS WILL DEVELOP BY MIDDAY
UNDER THIS DEEP MIXING. POTENTIAL FOR A PERIOD OF SUSTAINED 25 TO 30
KNOT WINDS WITH GUSTS 35-40 KNOTS FROM MID AFTERNOON INTO THE EARLY
EVENING. WINDS SHIFT TO THE WEST BEHIND A STRONG COLD FRONTAL
PASSAGE BY EVENING.
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE OF CEILINGS AROUND 5000 FEET BETWEEN 18Z AND 00Z.
* HIGH CONFIDENCE SOUTHWEST WINDS WILL REACH 25 KNOTS...WITH GUSTS
TO 35 KNOTS FROM 230-250 DEGREES THIS AFTERNOON.
&&
.PREV DISCUSSION...ISSUED 338 AM EDT MON APR 16 2012
SHORT TERM...TODAY AND TONIGHT
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO GRADUALLY WEAKEN AS
THEY SHIFTS NORTHEAST INTO THE AREA IN ADVANCE OF A PRE-FRONTAL
TROUGH AND PARENT LOW PRESSURE SYSTEM. THIS ACTIVITY WILL REMAIN
FOCUSED OVER THE NORTHWEST CWA EARLY THIS MORNING AND THEN SHIFT
OVER THE REMAINDER OF THE CWA BEFORE DISSIPATING BY MID MORNING.
ADDITIONAL SHOWERS WILL BE POSSIBLE LATE TODAY...ESPECIALLY OVER THE
NORTHERN CWA AS THE AFOREMENTIONED LOW PRESSURE SYSTEM TRACKS OVER
THE NORTHERN GREAT LAKES AND MOISTURE WRAPS BACK INTO PORTIONS OF
LOWER MICHIGAN AROUND THIS LOW.
THE MORE IMPORTANT ASPECT OF THIS SYSTEM WILL BE THE GUSTY SOUTHWEST
WINDS THAT DEVELOP WITHIN DRY SLOT TO THE SOUTH OF THIS LOW TRACK
OVER THE CWA. WITH BEST MIXING DURING THE DAY...WILL MOSTLY LIKELY
SEE A PERIOD THIS AFTERNOON WHERE WIND GUSTS REACH 45 MPH IN MANY
LOCATIONS. WILL BE ISSUING A WIND ADVISORY FOR THESE CONDITIONS.
MILD TEMPERATURES IN THE 60S TO LOWER 70S MID AFTERNOON BEFORE
COOLER AIR BEGINS FILTERING INTO THE AREA. THE CORE OF THIS COLD
AIRMASS WILL PASS THROUGH THE AREA TONIGHT...AND LEAD TO MINIMUM
TEMPERATURES FROM THE LOWER 30S OVER THE NORTHERN CWA TO MID TO
UPPER 30S FROM METRO DETROIT SOUTH.
LONG TERM...
A STRONG UPPER WAVE IS PROGGED TO ROLL THROUGH SOUTHERN LOWER
MICHIGAN TUESDAY MORNING...BUT HIGH STATIC STABILITY IN PLACE WILL
PRECLUDE ANY TANGIBLE RESPONSE IN THE LOW LEVELS...AS HIGH PRESSURE
BUILDS IN BEHIND THIS WAVE FOR THE AFTERNOON HOURS. CU RULES VARY
AMONGST THE MODELS...BUT CONSENSUS SUGGESTS FEW DIURNAL
CLOUDS...WHICH SEEMS A BIT TOUGH TO BELIEVE WITH COLD 850 MB TEMPS
OF -2 TO -4 C TO START THE DAY. ASSUMING MOSTLY SUNNY SKIES
PREVAIL...SEE NO REASON WHY MAXES WILL NOT MAKE IT INTO THE MID
50S...IN LINE WITH LATEST MAV GUIDANCE.
FAVORABLE RADIATING NIGHT IN STORE FOR TUESDAY NIGHT AS THE SURFACE
HIGH PERSISTS AND SHORTWAVE RIDGING ALOFT IS IN PLACE. ONCE
AGAIN...NO BIG COMPLAINTS WITH MAV GUIDANCE.
MODERATE WARM ADVECTION PATTERN ON WEDNESDAY AHEAD OF AN UPPER
WAVE MOVING INTO THE WESTERN GREAT LAKES...AND EXPECT TEMPS TO CLIMB
INTO THE 60S WITH THE FAVORABLE SOUTHERLY FLOW...EVEN WITH A
CANOPY OF WARM ADVECTION HIGH/MID CLOUDS LIKELY OVERSPREADING THE
AREA...AS GFS INDICATING 925 MB TEMPS ON THE ORDER OF 11 TO 12.5
C.
THE SHORTWAVE TROUGH WILL BE TRACKING THROUGH THE NORTHERN GREAT
LAKES WEDNESDAY NIGHT...AND THERE IS LITTLE IN THE WAY OF HEIGHT
FALLS OVER SOUTHERN LOWER MICHIGAN. THUS...THE SURFACE COLD FRONT IS
TRENDING TO WASH OUT...AND CERTAINLY CAN NOT JUSTIFY MORE THAN
CHANCE POPS. WITH LITTLE AIRMASS CHANGE AS WE HEAD INTO
THURSDAY...LOOKING FOR TEMPS AGAIN TO SNEAK INTO THE LOWER 60S.
BIG COOL DOWN FOR THE WEEKEND CONTINUES TO BE ADVERTISED BY LATEST
EUROPEAN SOLUTION...AS AMPLIFIED LONGWAVE TROUGH/CUTOFF SETS
UP SHOP ACROSS THE EASTERN HALF OF THE CONUS. MULTIPLE OPPORTUNITIES
FOR MINS TO HIT THE FREEZING MARK...WITH DAYTIME TEMPS NO BETTER
THAN THE 50S.
MARINE...
SOUTHWEST WINDS WILL INCREASE TODAY AS LOW PRESSURE TRACKS INTO THE
NORTHERN GREAT LAKES. WHILE A RELATIVELY STABLE MARINE LAYER WILL
LIMIT WIND GUSTS INTO EARLY THIS EVENING...STILL EXPECT GUSTS TO
TOUCH GALE FORCE...ESPECIALLY NEAR THE SHORE WITH SUCH GOOD MIXING
TO THE SURFACE OVER LAND. STRONG COLD AIR ADVECTION IN THE WAKE OF
DEPARTING LOW PRESSURE BY THIS EVENING WILL BRING A BETTER SETUP FOR
GALES OVER NORTHERN LAKE HURON. WILL ISSUE A GALE WARNING FOR
SOUTHERN LAKE HURON AND POINTS SOUTH FROM LATE MORNING INTO EARLY
THIS AFTERNOON...WITH GALES HOLDING OFF FOR NORTHERN LAKE HURON
UNTIL THIS EVENING WITH GALES MOST LIKELY CONTINUING INTO THE
OVERNIGHT HOURS. WINDS AND WAVES WILL DECREASE TUESDAY AS HIGH
PRESSURE BUILDS IN FROM THE WEST.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...FROM 11 AM MONDAY TO 8 PM MONDAY.
LAKE HURON...
GALE WARNING...LHZ361-LHZ362...FROM 8 PM MONDAY TO 4 AM TUESDAY.
GALE WARNING...LHZ363-LHZ421-LHZ422-LHZ441-LHZ442-LHZ443-LHZ462-
LHZ463-LHZ464...FROM 2 PM MONDAY TO 8 PM MONDAY.
LAKE ST CLAIR...
GALE WARNING...FROM 11 AM MONDAY TO 8 PM MONDAY.
MI WATERS OF LAKE ERIE...
GALE WARNING...FROM 11 AM MONDAY TO 8 PM MONDAY.
&&
AVIATION.....DG
SHORT TERM...DG
LONG TERM....SF
MARINE.......DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Apr 16, 3:28 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
428 AM EDT MON APR 16 2012
MIZ047>049-053>055-060>063-068>070-075-076-082-083-170815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
428 AM EDT MON APR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM. REFER TO THE URGENT
WEATHER MESSAGE FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-170815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
428 AM EDT MON APR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR ALL MARINE AREAS. REFER TO THE
LATEST MARINE FORECASTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
High Wind, Oakland
- When
- April 16, 11:00 AM EST to 3:00 PM EST
- Where
- Oakland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
High Wind, Macomb
- When
- April 16, 11:00 AM EST to 3:00 PM EST
- Where
- Macomb forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.673, -82.910 (the zone’s center; the record gives no point)
High Wind, Wayne
- When
- April 16, 11:00 AM EST to 3:00 PM EST
- Where
- Wayne forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.285, -83.261 (the zone’s center; the record gives no point)
High Wind, Washtenaw
- When
- April 16, 11:00 AM EST to 3:00 PM EST
- Where
- Washtenaw forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.253, -83.839 (the zone’s center; the record gives no point)
High Wind, Lenawee
- When
- April 16, 11:00 AM EST to 3:00 PM EST
- Where
- Lenawee forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 41.895, -84.066 (the zone’s center; the record gives no point)
High Wind, Monroe
- When
- April 16, 11:00 AM EST to 3:00 PM EST
- Where
- Monroe forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
High Wind, St. Clair
- When
- April 16, 11:00 AM EST to 3:00 PM EST
- Where
- St. Clair forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 42.931, -82.664 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 16, 2012$8.8 million · EF1 · 23 events
- Strong Wind in Michigan, April 16, 20121 death · $27,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 16, 2012$25,000 · 1.5 in hail · 9 events
- Damaging Winds in Texas, April 16, 2012$25,000 · 61 kt wind · 2 events
- Tornado and Hail in Texas, April 16, 2012EF0 · 4 events
- Winter Weather in Michigan, April 16 to 17, 20121 event
- Wildfire in New Jersey, April 16, 20121 event
- Flash Flood in Texas, April 16, 20121 event
- High Wind in Illinois, April 16, 201252 kt wind · 1 event
- High Wind in Indiana, April 16, 201252 kt wind · 1 event
- Wildfire in North Carolina, April 16, 2012$3,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373523, 373524, 373525, 373526, 373527, 373528, 373530.